What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 30, 2:49 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 30, 2:49 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
349 PM EDT Tue Jul 30 2024
.SYNOPSIS...
Hot and humid conditions return today along with the chance for
isolated showers and thunderstorms, some of which may be strong
to locally severe. If thunderstorms develop over the same areas
that saw heavy rainfall and considerable flooding last night,
more flash flooding is possible. More widespread showers and
thunderstorms are expected on Wednesday. Heat and humidity
continue through the rest of the week before a cold front
potentially brings relief early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 208 PM EDT Tuesday...Very warm and muggy conditions are
in place as anticipated with plenty of heating taking place
amidst southerly low level flow. Some small changes to PoPs and
sky cover were made with this update, but overall things look on
track. Local maxima in instability is over our southern areas,
which has lead to some early isolated single cell development in
far southern Windsor County and southwestern Essex County, New
York. Isolated to widely scattered showers and thunderstorms
will continue to pulse up and down, with the strongest storms
capable of damaging wind. A marginal (level 1) severe storm risk
for the region remains, with no focusing mechanism to narrow
down this down to a specific portion of the forecast area.
Perhaps the far northern tier is less likely to see these
storms, with more coverage of thunderstorms over northern New
York, especially towards evening.
Previous Discussion...A considerable to locally catastrophic
flash flooding situation has unfortunately unfolded across
portions of Caledonia county and Northeast Kingdom overnight. We
issued several Flash Flood Warnings with considerable tag and a
couple of Flash Flood Emergencies. The worst-hit areas are
around Danville, St. Johnsbury and Morgan Center where there
have been 6-7 inches rainfall reports observed since midnight. A
combination of the slow- moving unseasonably strong vertically
stacked upper low system has allowed for storms to persist way
past diurnal heating hours due to good vertical structure from
good upper level divergence. Combined with PWATs in the 90th
percentile, slow storm motion, and training storms, the result
has unfortunately been dire. West of the Greens, it almost seems
that folks are bystanders. With antecedent boundary layer
moisture, areas of fog have developed across the
climatologically favored areas across northern NY. Otherwise,
mostly quiet and muggy night of weather with lows in the mid 60s
to low 70s west of the Greens.
Brief mid-level ridging builds in today, with 925mb temperatures
rising to between +22C and +26C. Expect daytime highs to rise into
the 83-90 range, and apparent temperatures topping out in the 91-94
range. At this time, thinking sub-advisory criteria but summer is
back after a reprieve the last few days. Finally, there is also the
risk for thunderstorms. While storm coverage remains somewhat
uncertain, deep-layer shear and relatively cool temperatures aloft
could support a couple modestly organized storms capable of locally
damaging wind, and possibly some isolated large hail. As such, SPC
has most of our region in a Day 1 marginal severe weather outlook.
Additionally, WPC also has a Day 1 marginal excessive rainfall
outlook owing to antecedent conditions from the overnight rainfall.
A more potent shortwave is progged to track across the North Country
on Wednesday with periods of moderate to heavy rainfall expected
throughout the day. Model guidance continues to show impressive PWAT
values likely exceeding 2 inches (99th percentile of SPC sounding
climatology for Albany, NY) and warm cloud depths exceeding 10k
feet. Given the very moist vertical profiles from the modified
tropical source region, we should see moist adiabatic lapse rates
through nearly the entire atmospheric column. The silver lining is
that our severe potential should be limited due to poor mid-level
lapse rates and high freezing levels. Nonetheless, sufficient mixed
layer instability is expected to produce scattered thunderstorms,
some of which may be strong. Given antecedent conditions and the
flash flooding that unfolded across parts of Caledonia county and
Northeast Kingdom overnight Monday, WPC has introduced a Day 2
Slight risk (level 2 of 4) Excessive Rainfall Outlook for our
region.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 349 PM EDT Tuesday...Main threat for the short term period will
be continued heat and humidity with near heat advisory criteria for
portions of the area. The aforementioned system will have moved east
of the forecast area by Thursday morning, and while chances for
additional showers and thunderstorms is low, weak embedded shortwave
energy in north to northwesterly flow aloft combined with continued
anomalously high PWATs around 1.5" will still pose a threat for some
isolated to widely scattered storms each afternoon. The bigger
threat, as mentioned, will be the heat as dewpoints will once again
rise to near 70 degrees for portions of the Champlain Valley, and
925mb temps around +21C and +23C Thursday/Friday respectively will
support max temps in the upper 80s to lower 90s. This produces heat
index values in excess of 95 degrees which would require a heat
advisory for both days, and given overnight temperatures won't fall
off below 70 the compounding experimental heat risk bumps into the
moderate to major category. Given it's a couple days away we'll hold
off on headlines for now with our focus today being Wednesdays flood
threat, but if the picture remains the same tomorrow, headlines will
likely be needed.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 349 PM EDT Tuesday...Heading into the weekend, the threat for
flash flooding will return as another surge of PWATs upwards to 2"
remains very probable as a potent shortwave trough over the Ohio
Valley Friday night slowly lifts through the Northeast and central
Appalachians Saturday afternoon through Sunday. With very weak
mid/upper level flow and progged warm cloud depths greater than
12,000 feet, the threat for flash flooding will increase, especially
given todays rainfall and whatever we get on Wednesday. Currently
the highest probability would be Sunday afternoon, with more
scattered convection on Saturday, but the details are not very clear
this far out as is typical. Something to keep an eye on for sure.
Finally, going into next week, we should see another reprieve from
the heat and humidity with a strong cold front passage sometime
around Monday. If the global models are correct we could be looking
at 0.5" PWATs and dewpoints as low as the 40s for a couple of days
through Tuesday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Prevailing VFR conditions are expected
through much of the period, with intermittent MVFR or IFR
conditions possible during thunderstorms or heavy downpours
this afternoon into the evening. Given potential for
thunderstorms at most sites, have used tempo groups to indicate
this risk. Coverage of storms will peak in the 20Z to 00Z
period, and will generally be isolated in nature. With an
incoming trough of low pressure from the west, increasing cloud
cover will limit fog formation at SLK tonight with MVFR
conditions indicated. This trough will induce widespread
showers, first over New York and then by 18Z potentially
overspreading the air space. Heavier showers will lead to more
temporary IFR conditions; those details will likely be included
in a later (12Z) TAF. Winds will continue to be southerly,
except light and variable near MSS and light southeasterly at
RUT, in the 7 to 12 kt range during daytime hours. Overnight
winds will largely be light, except at BTV where south winds
will persist near 10 kts.
Outlook...
Wednesday Night: VFR. Chance SHRA, Slight chance TSRA.
Thursday: VFR. Chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight chance SHRA, Slight chance TSRA.
Friday Night: VFR. Chance SHRA, Slight chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Likely SHRA,
Slight chance TSRA.
Saturday Night: MVFR/IFR conditions possible. Chance SHRA.
Sunday: MVFR/IFR conditions possible. Chance SHRA.
&&
.HYDROLOGY...
A considerable to locally catastrophic flash flooding situation
unfolded last night across portions of Caledonia county and
Northeast Kingdom. 6 to 8 inches of rain have been reported
since midnight at St. Johnsbury, Island Pond and Morgan. This is
due to an unseasonable slow-moving vertically stacked upper low
pressure system combined with PWATs in the 90th percentile of
SPC sounding climatology. Isolated thunderstorms producing
locally heavy rainfall are possible this afternoon into evening.
If thunderstorms travel over the same areas that received
considerable to catastrophic flooding last night, then more
flash flooding is possible.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch from Wednesday afternoon through Wednesday evening
for VTZ001>011-016>021.
NY...Flood Watch from Wednesday afternoon through Wednesday evening
for NYZ028-035.
&&
SYNOPSIS...Chai
NEAR TERM...Chai/Kutikoff
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Chai/Kutikoff
HYDROLOGY...ChaiHazardous weather outlook, Jul 30, 2:38 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
338 PM EDT Tue Jul 30 2024
NYZ026-027-029>031-034-087-311945-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
338 PM EDT Tue Jul 30 2024
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Isolated poor drainage flooding is possible associated with any
stronger thunderstorms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional areas of heavy rain are possible, although the risk of
flooding is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-035-VTZ001>011-016>021-311945-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
338 PM EDT Tue Jul 30 2024
...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Isolated poor drainage flooding is possible associated with any
stronger thunderstorms, with localized flash flooding if a storm
moves over a location that has recently see excessive rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 30, 9:03 AM EST, 6 hours before
Preliminary Local Storm Report
National Weather Service Burlington VT
1003 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM Rain 1 S Morgan Center 44.91N 71.98W
07/30/2024 M6.38 inch Orleans VT Public
&&
Event Number BTV2402839
LahiffLocal storm report, Jul 30, 9:17 AM EST, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1017 AM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM Rain Island Pond 44.81N 71.89W
07/30/2024 M7.17 inch Essex VT Co-Op Observer
24-hour rainfall.
&&
Event Number BTV2402840
LahiffLocal storm report, Jul 30, 1:57 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
257 PM EDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Flash Flood 2 WNW Alfrecha 43.57N 73.00W
07/29/2024 Rutland VT Town Office
Half mile long road washout on Quarterline Road, per
town garage.
&&
Event Number BTV2402841
BANACOSSpecial weather statement, Jul 30, 2:23 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
323 PM EDT Tue Jul 30 2024
NYZ028-034-035-VTZ001-005-017-302015-
Eastern Clinton NY-Western Essex NY-Eastern Essex NY-Grand Isle VT-
Eastern Chittenden VT-Western Chittenden VT-
323 PM EDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CLINTON...NORTHEASTERN
ESSEX...SOUTH CENTRAL GRAND ISLE AND WEST CENTRAL CHITTENDEN COUNTIES
THROUGH 415 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willsboro, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Burlington, Burlington International Airport, Burlington,
Essex, Willsboro, Charlotte, Winooski, Port Kent, St. George,
Shelburne, Colchester, Williston, Keeseville, South Hero, Richmond,
Hinesburg, Mcneil Cove, Sloop Island, Shelburne Falls, and Wings
Point.
This includes the following highways...
Interstate 87 between mile markers 120 and 137.
Interstate 89 between mile markers 84 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4421 7346 4438 7366 4462 7329 4439 7305
TIME...MOT...LOC 1922Z 231DEG 19KT 4434 7348
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Storm